Is Tylenol or Ibuprofen Better for My Headache?

It's not a slam dunk answer, but many experts lean towards an NSAID

Advil vs Tylenol for Headache Relief
frankieleon/Flickr/CC BY 2.0

If you endure occasional tension headaches, you may wonder what pill bottle to reach for in your desk drawer or medicine cabinet at the onset of an attack.

In other words, should you reach for the Tylenol (acetaminophen) bottle or the Advil or Motrin (ibuprofen) bottle? Is one more effective than the other?

Let's investigate this question further.

Treatment of Tension-Type Headaches

Typically, people with tension headache self-treat with over-the-counter medications and other non-medical therapies like sleep, exercise, water, and caffeine.

People tend to go to a doctor's clinic only when their headache is resistant to these therapies, or when they experience other symptoms in addition to their headache, such as visual changes from an aura—this actually suggests a diagnosis of migraine and not a tension headache.

Classic examples of over-the-counter medications for tension-type headaches are:

What Research Says About Ibuprofen versus Tylenol

So which bottle do you grab from your medicine cabinet or desk drawer? Well, either would most likely work, although ibuprofen may be more effective.

In an older study, in the Journal of Clinical Pharmacology, over 450 individuals with tension headache were randomized to receive either 400mg ibuprofen, 1000mg of Tylenol, or placebo. Results showed that both ibuprofen and Tylenol were more effective than placebo in alleviating headache, and ibuprofen was found to be more effective than acetaminophen.

That being said, other studies have found no difference between Tylenol and NSAIDs in alleviating tension headache pain.

For example, a review study in Pain found both Tylenol (1000mg dose) and ibuprofen (400mg dose) to be better than placebo at easing moderately to severely painful tension headaches (using the parameter of being pain-free two hours after taking the medication).

Neither was found to be more effective than the other.

The study also found that the number of people needing to take either Tylenol or ibuprofen to obtain headache relief at two hours was nearly nine for both. This is rather high and means that there is still a lot of people who are not getting proper relief—a bit of an unsettling feeling.

The Answer: Ibuprofen Versus Tylenol

So the answer is that either Tylenol or an NSAID is a reasonable first-choice option for alleviating your tension headache. In terms of dosage, a 200 or 400mg dose of ibuprofen is a typical dose. If you take naproxen sodium (Aleve), a typical single dose is 220 or 550mg.

Remember, though, that NSAIDs do have several potential adverse effects and should be avoided by some individuals, particularly those with a history of stomach bleeding, kidney disease, and/or heart disease. People with a history of asthma should also be cautious about taking NSAIDs.

In addition, if you are pregnant, acetaminophen is generally the preferred choice for a tension headache, although be sure to confirm with your obstetrician. In general, it's important to always speak with your healthcare provider before taking any medication, including those that are over-the-counter, to make sure it is safe for you.

Finally, if you have frequent or chronic tension headaches, it's not good to regularly take analgesics for pain control. This can actually backfire and cause a medication-overuse headache, which can be difficult to distinguish from your regular tension headaches—a double whammy, so to speak.

When Tylenol or Ibuprofen Fails

If you don't obtain headache relief from a dose of Tylenol or an NSAID, a next practical choice would be to consider a two-tablet dose of caffeine combined with a pain reliever, like Excedrin Extra Strength (which contains acetaminophen 250mg, aspirin 250mg, and caffeine 65mg).

In fact, starting off with a combination analgesic and caffeine may even be better for easing an episodic tension-type headache than a simple analgesic (like Tylenol or ibuprofen). That said, you may exerience more side effects, like stomach upset or dizziness (although, these are generally mild and short-lived).

A Word From Verywell

In the end, if you have episodic tension headaches and want to take an over-the-counter medication, either ibuprofen or Tylenol is a sensible choice. You may get more benefit from ibuprofen, but this is not a hard and fast rule. As always, speak with your doctor before you take any medication.

Sources:

Diener HC. Headache: insight, understanding, treatment and patient management. Int J Clin Pract Suppl. 2013 Jan;(178):33-6.

Haag G et al. Self-medication of migraine and tension-type headache: summary of the evidence-based recommendations of the Deutsche Migraine and Kopfschmerzgesellschaft (DMKG), the Deutsche Gesellschaft für Neurologie (DGN), the Österreichische Kopfschmerzgesellschaft (ÖKSG) and the Schweizerische Kopfwehgesellschaft (SKG). J Headache Pain. 2011 Apr;12(2):201-17.

Lipton RB, Diener H-C, Robbins MS, Garas SY, Patel K. Caffeine in the management of patients with headache. J Headache Pain. 2017;18(1):107.

Moore RA, Derry S, Wiffen PJ, Straube S, Bendtsen L. Evidence fo efficacy of acute treatment of episodic tension-type headache: methodological critique of randomized trials for oral treatments. Pain. 2014 Nov;155(11):2220-8.

Taylor FR. (2017). Tension-type headache in adults: Acute treatment. Swanson JW, ed. UpToDate. Waltham, MA: UpToDate Inc.